Alert archive / Texas / Special Weather Statements in 2019

Special Weather Statement, NWS Midland/Odessa, TX

May 5, 2019Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 5, 2019, 3:21 PM CDT for Jeff Davis County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2019, 3:21 PM CDT (20:21 UTC)
Expired
May 5, 2019, 4:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 229 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS84 KMAF 052021
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT Sun May 5 2019
 
TXZ277-278-052100-
Davis Mountains TX-Davis Mountains Foothills TX-
321 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 8 miles west of Fort Davis, moving northeast at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Indian
Lodge and Fort Davis National Historical Site.

LAT...LON 3045 10407 3062 10416 3078 10386 3054 10373
TIME...MOT...LOC 2021Z 245DEG 11KT 3057 10404 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 5, 2:35 PM CDT, 46 minutes earlier.

Area forecast discussion, May 5, 2:35 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT Sun May 5 2019

.DISCUSSION...
Another day, another round of scattered severe thunderstorms are
expected to develop this afternoon and evening. Current
radar/satellite already shows convection forming between the Pecos
River and Davis Mountains. MLCAPE is moderate but SBCAPE is
impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which
is somewhat weak though early radar returns are showing tilt so
there probably is enough present for severe storms. Models show
the entire dryline getting active this afternoon with storms
developing from the Big Bend to the central Permian Basin and
slowly moving east.

Tomorrow and Tuesday show no real change with the dryline
remaining active thanks to west-southwesterly upper flow and ample
low level moisture convergence. Tuesday may be the greatest risk
for severe weather as a deep upper trough moves into the Four
Corners region. Upper winds will back from a much more southerly
direction and the approach of an upper jet will increase
divergence, instability, and shear aloft. The arrival of the jet
lags max heating which could be a factor in storm areal coverage.

The trough moves into the Central Plains Wednesday bringing the
one day this week that there will be dry weather with no rain
chances. Thursday a cold front arrives bringing colder
temperatures and more rain chances. Thankfully, a stable airmass
behind the cold front will eliminate a severe weather risk for a
few days with isentropic lift producing light rain and rain
showers with perhaps a few thunderstorms returning by the end of
the week. Temperatures behind the front will be below normal for
this time of year and slow to warm due to a second low pressure
system that only slowly moves across the Desert Southwest
providing ample clouds and easterly low level winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  64  85 /  30  20  30  20
Carlsbad                       58  93  59  88 /   0  10  10   0
Dryden                         65  84  66  87 /  40  40  30  20
Fort Stockton                  62  88  64  88 /  30  40  20  20
Guadalupe Pass                 60  85  59  80 /   0  10   0   0
Hobbs                          57  88  59  86 /  10  20  10  10
Marfa                          54  85  51  85 /  20  30  20  10
Midland Intl Airport           63  86  64  87 /  20  20  20  10
Odessa                         62  87  64  87 /  20  20  20  10
Wink                           62  92  63  91 /  10  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/10
Hazardous weather outlook, May 5, 2:20 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sun May 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms across parts of the area
for this afternoon and tonight. Large hail and damaging winds will
be possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across parts of the
area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 5, 2:09 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
209 PM CDT Sun May 5 2019

TXZ075-274-052000-
Pecos TX-Reeves County Plains TX-
209 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles east of Saragosa, or 24 miles west of Fort Stockton, moving
northeast at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coyanosa and Firestone Test Track.

This includes Interstate 10 between mile markers 228 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3083 10328 3097 10342 3127 10309 3106 10288
TIME...MOT...LOC 1909Z 229DEG 19KT 3095 10329

87
Special weather statement, May 5, 2:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM CDT Sun May 5 2019

TXZ075-052045-
Pecos TX-
258 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND
SOUTHEASTERN WARD COUNTIES UNTIL 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Fort Stockton, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Imperial Reservoir.

LAT...LON 3095 10285 3097 10298 3107 10297 3131 10292
      3115 10253
TIME...MOT...LOC 1957Z 219DEG 13KT 3104 10288

87
Special weather statement, May 5, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT Sun May 5 2019

TXZ277-278-052100-
Davis Mountains TX-Davis Mountains Foothills TX-
321 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 8 miles west of Fort Davis, moving northeast at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Indian
Lodge and Fort Davis National Historical Site.

LAT...LON 3045 10407 3062 10416 3078 10386 3054 10373
TIME...MOT...LOC 2021Z 245DEG 11KT 3057 10404

HC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:17 PM CDTSevere Thunderstorm WarningMAFGaines58 min
May 4, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster36 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningMAFGaines61 min
May 4, 8:44 PM CDTSevere Thunderstorm WarningMAFGaines40 min
May 4, 8:58 PM CDTTornado WarningMAFGaines20 min
May 5, 2:09 PM CDTSpecial Weather StatementMAFPecos51 min
May 5, 2:58 PM CDTSpecial Weather StatementMAFPecos47 min
May 5, 3:03 PM CDTSevere Thunderstorm WarningMAFPecos, Ward40 min
May 5, 3:27 PM CDTSpecial Weather StatementMAF33 min
May 5, 3:32 PM CDTSpecial Weather StatementMAFWard28 min
May 5, 3:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 5, 3:48 PM CDTSpecial Weather StatementMAFWard27 min
May 5, 4:08 PM CDTSpecial Weather StatementMAFReeves22 min
May 5, 4:09 PM CDTSpecial Weather StatementMAFJeff Davis36 min
May 5, 4:11 PM CDTSpecial Weather StatementMAFReeves49 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 5, 4:19 PM CDTSpecial Weather StatementMAF41 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis61 min
May 5, 4:31 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 5, 4:32 PM CDTSpecial Weather StatementMAFWinkler43 min
May 5, 4:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 4:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler50 min
May 5, 4:54 PM CDTTornado WarningMAFPecos36 min
May 5, 5:00 PM CDTSpecial Weather StatementMAFJeff Davis45 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 5, 5:10 PM CDTSpecial Weather StatementMAFPresidio50 min
May 5, 5:19 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 5, 5:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis67 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Martin39 min
May 5, 6:20 PM CDTSpecial Weather StatementMAFWinkler40 min
May 5, 6:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 5, 6:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin34 min
May 4, 7:15 PM CDTSevere Thunderstorm WarningMAFLea45 min

Nearby

Special Weather Statements in Texas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.